Hi...my husband has been on LDN for the past 6 or 7 years. We just found out that he has developed several new lesions. I will tell you our story here (I apologize if this is too long, I'm trying to be concise!):
He started low (1.5 mg I think) and we did small increases of .5 over a period of years. We did the increases when he had a significant amount of time off from work, in case there was a problem! He had an MRI done after one year on LDN and being on the Swank diet. His lesions were going away, and getting smaller. Nothing was active. We started seeing an integrative medicine doctor after that, who put him on a regimen of supplements and natural thyroid medication to help his adrenal system which was messed up from years of steroids. He was feeling better and better all of the time. Every single symptom he had, including horrible numbness, went away. He was walking better than he ever had, gaining muscle, and his digestive system had improved significantly (again, it was very messed up from all of the steroids).
We got to 4.5mg on the LDN in December 2010. He was stiff for a few weeks, and then it receded. His numbness improved even further. About 7 months after going to 4.5mg, he started having trouble with foot drop. We decided not to panic; it had happened before, and life was stressful, so we thought it would just go away. He was not numb at ALL. Numbness has always been his first symptom that he was having a flare up. He usually goes dead numb, and then loses function of an arm or a leg. Since he wasn't numb, and he had a big knot in his back, we thought that he was getting muscles back that he hadn't used in 12 years, and that this was causing the problem with his leg. However, it just didn't improve. We tried altering his thyroid medication (which was the first thing that helped him to walk better several years ago), but that didn't help.
His walking got worse to the point that he got a cane last month. We ended up at the neurologist, who ordered MRIs and an EMG. The results showed that he has "several" new lesions, a few involving the brain stem. However, nothing was active. He was having vivid dreams and disturbing nightmares on the LDN, every night, so we just stopped taking it. From what I've read, those vivid dreams are only supposed to last a few weeks into changing your dose. This had been 1.5 years after he went up to 4.5, so I wondered if the dose was simply too high. Two days later, he was able to lift his foot off the ground, higher than he had in months. We went back to the neurologist again, and he said that his exam was significantly improved than the month before - that his reflexes were snappier. I wonder/suspect that the 4.5 dose was too high for him and perhaps that is what has caused the problem with his leg? Unfortunately, the neurologist only compared last month's MRI to the prior one, (which was in 2006) when he wasn't having any symptoms. I've asked the neuro to go back and compare to all of the MRIs since 2000 to see if maybe those "new" lesions were there previously. I still haven't heard the answer from him yet, but if they weren't there previously, this is indeed a documented case of someone developing new lesions while on LDN. Since the only symptom he has is his foot problem, and everything else had resolved, we were pretty confident that his lesions were going away. Imagine my shock to hear that he has several new ones.
We've just completed a round of IV Solumedrol, and are on the prednisone taper right now. Unfortunately, he did not improve with the steroids. Should have known better...nothing was enhancing on the MRI, but we thought we'd try it. Our plan is to finish the prednisone, and then restart with LDN at 1.5 and see what happens. He was stable for several years at 3mg of LDN. Does anyone know if too high a dose of LDN can cause old lesions to reappear? Or perhaps, if too high a dose of LDN can cause new lesions?
I sincerely apologize for the length of this...but just wanted to chime in because of the length of time he was on LDN and what's happened recently.